advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Niagara On The Lake, Ontario, Canada:

I've been in a mood disorder clinic for the past three weeks. I'm currently taking Humulin NPH and Humalog, on a sliding scale. My blood sugar has been very good for the past three weeks, but today it's been a little on the low side, between 3 to 4 mmol/L [54 to 72 mg/dl]. Lately, it's been between 4 and 6 mmol/L [72 and 108 mg/dl], but, just recently, I've obtained outdoor privileges and have been using them to there full extent. My mood has also been very good since my blood sugar has been in these ranges. It's hard to carbohydrate count on this hospital food, but I seem to have been doing fine. A doctor came up with a "injection chart" for the nurses to follow so they know how much insulin I should be taking, but they can't seem to grasp the idea of sliding scale. This has been going on for the last three weeks, so they just leave me alone and let me do my thing. I've been getting perfect results, accept for today, when they were a little lower than usual, but I was in a good mood all day. I had energy, I wasn't sleepy, etc. My mood changed on a dime after supper, before I took insulin, and my blood sugar was 3.6 mmol/L [65 mg/dl]. Could my mood change have been caused by my sugar?

Answer:

It is true that a person's mood can improve when the blood sugar is in range. Exercise can definitely help bring blood sugars down, so that is great that you have been getting more exercise. However, the blood sugars you described, between 3 to 4 mmol/L [54 to 72 mg/dl] sound on the low side, so you may want to talk to your diabetes doctor about adjusting your insulin doses to compensate for your increase activity, to prevent having a severe low blood sugar.

It is difficult to say whether your mood changed that night because your blood sugar may have gone up. It is possible that is what happened, because blood sugar fluctuations can cause mood fluctuations and vice versa. You may want to ask your diabetes health care team whether you should be taking your insulin before you eat to prevent that spike which might effect your mood.

DB

DTQ-20050515192946
Original posting 20 May 2005
Posted to Mental Health and Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.